Alert archive / Kentucky / Wind Advisories in 2025

Wind Advisory 2, NWS Jackson, KY

February 28, 202516 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Feb 28, 2025, 3:05 AM EST for 16 counties in Kentucky. It took effect at Feb 28, 2025, 12:00 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2025, 3:05 AM EST (08:05 UTC)
In effect from
Feb 28, 2025, 12:00 PM EST
Expired
Feb 28, 2025, 7:11 PM EST
In force
7 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Laurel County, KY, Lee County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 44 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2025-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2025-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WWUS73 KJKL 280805
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
305 AM EST Fri Feb 28 2025

KYZ044-050>052-058>060-068-069-079-080-104-106-108-111-114-281715-
/O.NEW.KJKL.WI.Y.0002.250228T1700Z-250301T0500Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Elliott-Morgan-Wolfe-Lee-Owsley-
Including the cities of Morehead, Owingsville, Somerset, Ravenna,
Burnside, Booneville, Campton, Mount Sterling, Brodhead,
Beattyville, West Liberty, Irvine, Camargo, Clay City, London,
Mount Vernon, Frenchburg, Stanton, McKee, Sandy Hook,
Flemingsburg, Jeffersonville, and Annville
305 AM EST Fri Feb 28 2025

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central, south central, and southeast 
  Kentucky.

* WHEN...From noon today to midnight EST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Reminder that we are in fire 
weather season and erratic fire behavior can be expected from winds 
of these speeds.

&&

$$

GREIF
2 follow-up statements
262 
WWUS73 KJKL 281903
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
203 PM EST Fri Feb 28 2025

KYZ044-050>052-058>060-068-069-079-080-104-106-108-111-114-010500-
/O.CON.KJKL.WI.Y.0002.000000T0000Z-250301T0500Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Elliott-Morgan-Wolfe-Lee-Owsley-
Including the cities of Frenchburg, West Liberty, Annville,
Flemingsburg, Camargo, Somerset, Mount Vernon, Burnside, Mount
Sterling, Campton, Jeffersonville, Owingsville, Stanton,
Morehead, Sandy Hook, Beattyville, Clay City, Brodhead, McKee,
Ravenna, Irvine, Booneville, and London
203 PM EST Fri Feb 28 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central, south central, and southeast 
  Kentucky.

* WHEN...Until midnight EST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Reminder that we are in fire 
weather season and erratic fire behavior can be expected from winds 
of these speeds.

&&

$$

VORST
706 
WWUS73 KJKL 010011
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
711 PM EST Fri Feb 28 2025

KYZ044-050>052-058>060-068-069-079-080-104-106-108-111-114-010115-
/O.CAN.KJKL.WI.Y.0002.000000T0000Z-250301T0500Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Elliott-Morgan-Wolfe-Lee-Owsley-
Including the cities of Morehead, Burnside, Jeffersonville, West
Liberty, Annville, Clay City, McKee, Camargo, Beattyville, Mount
Sterling, Sandy Hook, Brodhead, Owingsville, Ravenna, Somerset,
Stanton, Mount Vernon, London, Booneville, Flemingsburg, Campton,
Irvine, and Frenchburg
711 PM EST Fri Feb 28 2025

...WIND ADVISORY IS CANCELLED...

Winds will continue to diminish into the evening hours. 

$$

JMW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Feb 28, 1:10 AM EST, 1 hour 55 minutes earlier. Its key messages:

  • Mostly dry and quiet weather will carry through the weekend.
  • The next significant rain chances, and potentially some thunderstorms, will come Tuesday night/Wednesday morning.
Area forecast discussion, Feb 28, 1:10 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
110 AM EST Fri Feb 28 2025

.KEY MESSAGES...

- Mostly dry and quiet weather will carry through the weekend.

- The next significant rain chances, and potentially some
  thunderstorms, will come Tuesday night/Wednesday morning.

&&

.UPDATE...
Issued at 1245 AM EST FRI FEB 28 2025

No significant changes to the forecast with just the inclusion of
the latest obs and trends for the T/Td/Sky grids. These minor
adjustments have been sent to the NDFD and web servers along with
a freshening of the zones and SAFs.

UPDATE Issued at 1038 PM EST THU FEB 27 2025

Forecast remains on track this evening. The last of the showers is
exiting to the east, along with the upper level trough axis. High
pressure will take hold for the remainder of the night, with
clearing skies and diminishing winds. Loaded in the latest
observations to make sure the near term grids were in line with
the current conditions. This only resulted in minor changes. All
updates have been published and sent to NDFD/web.

UPDATE Issued at 647 PM EST THU FEB 27 2025

Made some adjustments to the pops and weather over the last
couple of hours based on the latest radar trends as scattered
showers move through the CWA. These showers are now starting to
exit eastward, along with the upper level trough that is driving
them. A few have resulted in lightning, which was also updated in
the weather grids as well. Multiple SPS's have had to be issued
for wind gusts between 40 and 50 mph. Will continue to monitor
radar for any additional SPSs as the remaining showers move
through the northern half of the CWA and exit to our east over the
next couple of hours. Also loaded in the latest observations, to
make sure the near term forecast was on track with the current
conditions. The only resulted in minor changes. All updates have
been published and sent to NDFD/web. A new forecast package was
also sent out, including late afternoon/evening wording, to
account for the updates to the pops/weather over the next few
hours.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 314 PM EST THU FEB 27 2025

The forecast period begins with surface high pressure on the
backside of a departing cold front. However, an upper-level
shortwave trough is diving southeast toward the CWA bringing
increasing showers and isolated thunderstorms. Locally, showers have
developed in the Bluegrass Region of the CWA and are quickly
tracking eastward but no thunder is occurring at this time.

Through the remainder of the day, the upper-level trough will pivot
to the east bringing increased showers and thunderstorms to areas
mainly along and north of the Mountain Parkway. Earlier this
afternoon, the SPC introduced a Marginal Risk to much of Ohio with
portions clipping the far northern counties of the CWA. Once that
trough pivots out of the area, the showers will come to an end and
surface high pressure will return to the forecast area.

Friday brings another round of dry weather but gusty southwesterly
winds are expected throughout the day as a cold front slowly
approaches the area. A surface low tracking through the Great Lakes
will drag a cold front through the CWA but with a widespread lack of
moisture, PoP will be nonexistent. Back to the winds, sustained
winds of 10 to 15 mph and gusts upward of 25 to 30 mph will be
possible through cold FROPA. Once behind the front, high pressure
will return and temperatures will begin to fall courtesy of FROPA
CAA.

Overall the period will be highlighted by temperatures in the mid to
upper-50s and lows in the mid-30s tonight and mid-40s for Friday
night into Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 252 PM EST THU FEB 27 2025

There is good agreement with a longwave trough setup across the Ohio
Valley to begin the period. A secondary cold front will dive
southward across the Ohio Valley Saturday. This feature will bring
in a mix of rain/snow to parts of eastern Kentucky. This will
need to be watched closer in a more favorable upslope setup along
with reasonable lift noted with frontogenetical forcing around
850mb. Given the situation opted to add some slight chance of
precipitation mainly below 20 percent Saturday. After this front
exits, we will see a high pressure build east from the Plains.
This surface high will settle across the Lower Ohio Valley
Saturday night into Sunday. This will keep the weather mostly
quiet through the first part of next week. This will also lead to
some colder nights, with valleys dropping back into the teens
Sunday night. However, there appears to be some disagreement
within the modeling systems. The NBM is keeping Monday dry for
now, with the various ensemble systems showing around 10 to 14
percent chance of rain.

A deeper vertically stacked low will push into the Plains Tuesday
night. This will send a warn front northward Tuesday evening. Then
eventually a line of showers and thunderstorms from west to east
across Kentucky Tuesday night into Wednesday morning. The timing of
this feature will be poor for severe weather and seem like we could
get split, with the deeper convection to the north and south.
However, there remains a fair amount of uncertainty with regards
to this strong system and will still need to monitor this system
closely. The main threats would be severe weather and possibly
some flooding. This as PWATs get into the 2 to 3 standard
deviation territory. The cold front will pass by Wednesday night
into Thursday once again bringing cooler weather back to the Lower
Ohio valley.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
ISSUED AT 110 AM EST FRI FEB 28 2025

Conditions are VFR to start the TAFs this cycle. The earlier
showers have exited eastern Kentucky during the late evening
leaving mostly clear skies behind. High pressure will maintain the
VFR conditions into Friday night. Winds should generally remain
light into the morning hours but then begin to increase to between
10 and 20 kts from the southwest by midday. Some gusts will be as
high as 25 kts during peak heating. Later the winds settle after
sunset but remain strong off the sfc from the southwest at up to
45 kts creating LLWS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...VORST
LONG TERM...DJ
AVIATION...JMW/GREIF
Hazardous weather outlook, Feb 27, 10:53 PM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1053 PM EST Thu Feb 27 2025

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
1053 PM EST Thu Feb 27 2025

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong storm system is poised to move across the region from
Tuesday night into Wednesday. Thunderstorms will be possible during
this time frame, but confidence in hazard types and timing details is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JKL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 7:05 PM ESTSpecial Weather StatementJKLBreathitt25 min

Nearby

Wind Advisories in Kentucky, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.